Advertisement
Home » Expert Q & A » Addictions » Addictions: Dr. Stuart Shipko

Is it possible to get addicted to Ativan after only using it 2 to 3 weeks?

  • anonymous Asks ...
    anonymous

    Is it possible to get addicted to Ativan after only using it for 2 to 3 weeks? I had a bottle of about 50 1 mg tablets that I took over this period. I was going through a difficult break up and sleeping problems sadness are why I used them but I didn’t plan on using them after I ran out. I ran out about 36 hours ago and I have not slept and feel incredibly anxious ever since? How long will this feeling last. It is really horrible.

  • Dr. Stuart Shipko Says ...
    Dr. Stuart Shipko

    In a word, yes.  You are not addicted in the classical sense, but have developed a dependency.  The rate at which this can occur is highly variable.  In your case dependency is more likely because you took a relatively high dosage.  Fifty 1 mg tablets over 20 days comes out to more than 2 mg a day.  I imagine that it made you really sedated at first.  I would have started a new patient on something closer to 0.5 mg once or twice a day - or even less.  Withdrawal symptoms tend to peak at around 48 to 72 hours.  Then it typically will remit over the next week or two.   I suggest that you call your doctor and get a prescription for a few 0.5 mg tablets and some tapering instructions. 

         
Advertisement
Like what you're reading?

Featured Experts

Find Treatment
Browse by region »